Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 133, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 27, 2008, 6:45 PM CDT for McLeod County, Sibley County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2008, 6:45 PM CDT (23:45 UTC)
- Expired
- Jun 27, 2008, 7:23 PM CDT
- In force
- 38 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties McLeod County, MN, Sibley County, MN
The radar
The Minneapolis radar (KMPX), 48 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 1:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 374 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 272345
SVRMPX
MNC085-143-280030-
/O.NEW.KMPX.SV.W.0133.080627T2345Z-080628T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
645 PM CDT FRI JUN 27 2008
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCLEOD COUNTY IN CENTRAL MINNESOTA...
NORTH CENTRAL SIBLEY COUNTY IN CENTRAL MINNESOTA...
* UNTIL 730 PM CDT
* AT 642 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR HUTCHINSON...OR ABOUT 2 MILES
NORTHEAST OF HUTCHINSON...AND MOVING EAST AT 34 MPH.
* SOME LOCATIONS INCLUDE...
BISCAY...
SILVER LAKE...
GLENCOE...
LESTER PRAIRIE...
COATES...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
LAT...LON 4490 9401 4463 9401 4473 9421 4487 9443
4498 9436
TIME...MOT...LOC 2345Z 288DEG 29KT 4490 9431
$$2 follow-up statements
000
WWUS53 KMPX 280010
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
710 PM CDT FRI JUN 27 2008
MNC085-143-280030-
/O.CON.KMPX.SV.W.0133.000000T0000Z-080628T0030Z/
MCLEOD MN-SIBLEY MN-
710 PM CDT FRI JUN 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL SIBLEY AND EAST CENTRAL MCLEOD COUNTIES...
AT 705 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF
60 MPH. THE SEVERE STORM WAS LOCATED 4 MILES NORTHWEST OF GLENCOE...
OR ABOUT 4 MILES EAST OF BISCAY...AND MOVING SOUTHEAST AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE COATES...PLATO AND GLENCOE.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4482 9401 4463 9401 4472 9418 4478 9427
4489 9422
TIME...MOT...LOC 0010Z 310DEG 26KT 4480 9416
$$000
WWUS53 KMPX 280023
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
723 PM CDT FRI JUN 27 2008
MNC085-143-280033-
/O.CAN.KMPX.SV.W.0133.000000T0000Z-080628T0030Z/
MCLEOD MN-SIBLEY MN-
723 PM CDT FRI JUN 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SIBLEY AND EAST
CENTRAL MCLEOD COUNTIES IS CANCELLED...
RADAR INDICATED THAT THE SEVERE STORM HAD WEAKENED. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 4482 9401 4463 9401 4472 9418 4478 9427
4489 9422
TIME...MOT...LOC 0023Z 310DEG 26KT 4474 9406
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:06 PM CDT, 39 minutes earlier.
Area forecast discussion, Jun 27, 6:06 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 606 PM CDT FRI JUN 27 2008 .AVIATION... /00Z TAF ISSUANCE/ THUNDERSTORMS SPREADING ACROSS WEST CENTRAL WI ATTM AHEAD OF A SURFACE TROF PRETTY MUCH ALONG THE I-35 CORRIDOR. A FEW SHOWERS AND THUNDERSTORMS TO CONTINUE POPPING UP TO THE WEST AHEAD OF A COLD FRONT NOW INTO WEST CENTRAL MN. WILL KEEP THE MENTION OF VCSH FOR A FEW HOURS AT THE WESTERN TAF SITES. NEXT CONCERN IS THE UPPER LOW APPROACHING ND FROM SOUTH CENTRAL CANADA. THIS FEATURE WILL BE OVER US ON SATURDAY. EXPECT EXTENSIVE LOW CLOUD CEILINGS ABOVE 3000 FEET DEVELOPING/SPREADING OVER THE TAF SITES ON SATURDAY ALONG WITH INCREASING BOUTS OF SHOWERS. W TO NW SURFACE WINDS OF 12 TO 18 KNOTS WILL BE COMMON WITH GUSTS INTO THE 24 28 KNOT RANGE. .DISCUSSION... MESSY SURFACE PATTERN ACROSS THE REGION THIS AFTERNOON. SURFACE WAVE THAT WAS OVER FAR SOUTHERN MN THIS MORNING HAS PROGRESSED INTO SW WI EARLY THIS AFTERNOON. A TROF STRETCHES SW FROM THE LOW ACROSS CENTRAL IA...WHICH HAS TURNED THE FLOW TO THE WEST. ANOTHER TROF EXTENDS N-S THROUGH CENTRAL AREAS OF THE STATE. CONVECTION HAS DEVELOPED OVER CENTRAL AND NORTHEAST AREAS OF MN NEAR THIS AXIS WHERE HEATING WAS MAXIMIZED. SOME SEVERE STORMS OVER NORTH CENTRAL AND NORTHEAST SECTIONS WHERE 0-1KM AND 0-6 KM SHEAR VALUES ARE 15 AND 30 KNOTS RESPECTIVELY. VERY LITTLE SHEAR ACROSS OUR MN CWA ATTM. SHEAR VALUES ARE PROGGED BY THE RUC TO INCREASE ACROSS CENTRAL AND SOUTHERN MN AND WEST CENTRAL WI DURING THE LATE AFTERNOON AND EVENING HOURS TO VALUES SIMILAR TO THOSE SEEN TO OUR NORTH. 0-3KM CAPE IS ALSO ABOVE 100 J/KG TO OUR NORTH ATTM AND THIS TOO IS PROGGED TO DEVELOP ACROSS EAST CENTRAL MN AND WEST CENTRAL WI. HENCE...SHOWERS AND THUNDERSTORMS THROUGH THE EVENING WITH A FEW SEVERE STORMS. SEVERE THUNDERSTORM WATCH 620 IN EFFECT UNTIL 8 PM. TO OUR WEST AND NORTH...A COLD FRONT STRETCHES FROM FAR NORTHWEST MN THROUGH EASTERN SD AND WILL PUSH EAST OF THE CWA BY MIDNIGHT... BRINING THE SHOWERS AND THUNDERSTORMS TO AN END. A DEEP UPPER LOW OVER SOUTHERN SASKATCHEWAN IS STILL ON TRACK TO ARRIVE OVER THE LOCAL AREA ON SATURDAY. 12HR 400MB HEIGHT FALLS VALID SATURDAY MORNING ARE 180M OVER THE CWA ALONG WITH A HUGE INCREASE IN PV. LIKELY POPS STILL LOOK GOOD FOR TOMORROW ALONG WITH ISOLATED THUNDERSTORMS. IN FACT...THE SHOWERS SHOULD PERSIST WELL INTO THE EVENING BEFORE DIMINISHING. 15Z SREF POPS POINTING TO IMPROVING CONDITIONS ON SUNDAY WITH JUST A SMALL CHANCE FOR SHOWERS OVER FAR EASTERN MN AND WEST CENTRAL WI. HIGH PRESSURE TO BEGIN THE WORK WEEK WHICH SHOULD PREVAIL THROUGH TUESDAY. GREAT COLLABORATION TODAY WITH SURROUNDING OFFICES ON THE WEDNESDAY THROUGH FRIDAY PERIOD. DECIDED TO GO WITH THE ECMWF SOLUTION WHICH WOULD DRIVE A COLD FRONT ACROSS THE FA ON WEDNESDAY WITH DRY WEATHER THURSDAY AND FRIDAY. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/RAH
Hazardous weather outlook, Jun 27, 11:55 AM CDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1155 AM CDT FRI JUN 27 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 281700- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1155 AM CDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A COLD FRONT SWEEPS ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...MAINLY EAST OF A LINE FROM ALEXANDRIA TO WILLMAR AND REDWOOD FALLS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...WITH THE MOST LIKELY WINDOW OF TIME FOR SEVERE THUNDERSTORMS BEING BETWEEN 3 PM AND 8 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AND SUNDAY...DESPITE COOLER TEMPERATURES...AS A CLOSED UPPER LEVEL LOW PRESSURE SYSTEM DROPS INTO NORTHERN MINNESOTA AND INTO THE GREAT LAKES REGION. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE TOWARD THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY EAST OF AN ALEXANDRIA TO WILLMAR AND REDWOOD FALLS LINE. LS/KAT
In the hours before
Local storm report, Jun 27, 4:09 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
409 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 4 W COLOGNE 44.77N 93.87W
06/27/2008 M0.88 INCH CARVER MN LAW ENFORCEMENT
SHERIFFS DEPUTY REPORTED NEAR ZERO VISIBILITY WITH HEAVY
RAIN AND NICKEL HAIL ON HWY 212 BETWEEN COLOGNE AND
NORWOOD YOUNG AMERICA.
&&
MKMSpecial weather statement, Jun 27, 4:23 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 423 PM CDT FRI JUN 27 2008 MNZ093-272215- FREEBORN- 423 PM CDT FRI JUN 27 2008 ...SIGNIFICANT WEATHER ALERT FOR FREEBORN COUNTY UNTIL 515 PM CDT... AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF HARTLAND TO 5 MILES SOUTHWEST OF CONGER. THESE STORMS WERE MOVING EAST AT 28 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... CONGER. EMMONS. CLARKS GROVE. GENEVA. HOLLANDALE. GLENVILLE. ALBERT LEA. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. MARGRAF
Local storm report, Jun 27, 4:54 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
454 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG 3 SW ALBERT LEA 43.62N 93.41W
06/27/2008 FREEBORN MN LAW ENFORCEMENT
10 INCH TREE SNAPPED.
&&
MKMLocal storm report, Jun 27, 4:56 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
456 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 3 SW ALBERT LEA 43.62N 93.41W
06/27/2008 M0.88 INCH FREEBORN MN LAW ENFORCEMENT
&&
MKMSpecial weather statement, Jun 27, 5:13 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 513 PM CDT FRI JUN 27 2008 MNZ063-272245- WASHINGTON- 513 PM CDT FRI JUN 27 2008 ...SIGNIFICANT WEATHER ALERT FOR WASHINGTON COUNTY UNTIL 545 PM CDT... AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES WEST OF FOREST LAKE TO ROSEMOUNT. THESE STORMS WERE MOVING EAST AT 36 MPH. THESE STORMS ARE PRODUCING WINDS TO 50 MPH. PEA SIZE HAIL IS ALSO POSSIBLE WITH THESE STORMS. PEOPLE IN WASHINGTON COUNTY...INCLUDING THE CITIES OF FOREST LAKE... MAHTOMEDI...HUGO...OAKDALE...WOODBURY...LAKE ELMO...COTTAGE GROVE... SCANDIA...STILLWATER AND BAYPORT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 27, 5:43 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 543 PM CDT FRI JUN 27 2008 MNZ053-WIZ014-272330- CHISAGO-POLK- 543 PM CDT FRI JUN 27 2008 ...SIGNIFICANT WEATHER ALERT FOR SOUTHEAST CHISAGO AND POLK COUNTIES UNTIL 630 PM CDT... AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES SOUTH OF CENTER CITY. THIS STORM WAS MOVING EAST NORTHEAST AT 29 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... SHAFER. ST CROIX FALLS. CENTURIA. BALSAM LAKE. LUCK. RANGE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 2:08 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Watonwan | 52 min |
| Jun 27, 3:07 PM CDT | Tornado Warning | MPX | Benton | 23 min |
| Jun 27, 3:29 PM CDT | Tornado Warning | MPX | Benton, Mille Lacs | 31 min |
| Jun 27, 4:03 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 42 min |
| Jun 27, 4:51 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 39 min |
| Jun 27, 6:38 PM CDT | Severe Thunderstorm Warning | MPX | Yellow Medicine | 39 min |
| Jun 27, 6:48 PM CDT | Severe Thunderstorm Warning | MPX | Renville | 42 min |
| Jun 27, 6:52 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Nicollet, Sibley | 53 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.